Format

Send to

Choose Destination
Am J Gastroenterol. 2009 Jun;104(6):1475-82. doi: 10.1038/ajg.2009.128. Epub 2009 Apr 28.

Selective serotonin reuptake inhibitors are associated with a modest increase in the risk of upper gastrointestinal bleeding.

Author information

1
Section of Gastroenterology, Division of Internal Medicine, University of Manitoba, 804E-715 McDermot Avenue, Winnipeg, Manitoba, Canada. targowni@cc.umanitoba.ca

Abstract

OBJECTIVES:

The use of the common antidepressant class of serotonin-specific reuptake inhibitors (SSRIs) is associated with an increased risk of upper gastrointestinal bleeding (UGIB). Proton pump inhibitors (PPIs) have been demonstrated to reduce the risk of gastrointestinal bleeding secondary to other risk factors, most notably non-steroidal anti-inflammatory drug (NSAID) use. The role for PPIs in chronic SSRI users without other risk factors remains uncharacterized.

METHODS:

We used the Manitoba Population Health Research Data Repository to perform a population-based matched case-control analysis. All patients admitted to the hospital with a primary diagnosis of UGIB were matched to non-bleeding controls. We used conditional regression analysis to determine the risk of UGIB associated with SSRI use, and the risk reduction associated with concomitant PPI use, both for users and non-users of NSAIDs.

RESULTS:

SSRI use was associated with a modest increase in the risk of UGIB (odds ratio (OR), 1.43; 95% confidence interval (CI), 1.09-1.89). The addition of an SSRI to NSAID therapy did not significantly increase the risk of UGIB (OR, 1.20; 95% CI, 0.78-1.92) over use of an NSAID alone. PPI co-therapy significantly reduced the risk of SSRI-related UGIB (OR, 0.39; 95% CI, 0.16-0.94).

CONCLUSIONS:

SSRI use is associated with a modestly increased risk of UGIB, which may be significantly reduced with PPI co-therapy. SSRI use is not a major risk factor for NSAID-related UGIB.

PMID:
19491861
DOI:
10.1038/ajg.2009.128
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center